Kansas, 2003

Hail in Kansas, April 19, 2003

April 19, 2003 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 19, 2:23 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 2:23 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
323 PM CDT SAT APR 19 2003

MAIN FORECAST CONCERN IS WITH CONVECTION TONIGHT AND PRECIP CHANCES
MID WEEK.

CONVECTION HAS STARTED TO FIRE AGAIN ACROSS SOUTH CENTRAL KS. THIS
IS IN LARGE PART DUE TO SHORTWAVE ENERGY ROTATING THROUGH THE BASE
OF THE CLOSED LOW. A COLD FRONT ALSO STRETCHES FROM NORTH CENTRAL KS
THROUGH SOUTHWEST KS. THIS SHOULD BE THE MAIN SURFACE FOCUS FOR
CONVECTION TONIGHT. WITH THE FRONT EXPECTED TO SLOWLY MOVE EAST AND
SOUTH THIS EVENING...HAVE CATEGORICAL POPS ACROSS THE EASTERN HALF
OF THE CWA WITH CHANCE POPS BEHIND THE FRONT. THE UPPER WAVE MOVES
OFF TO THE NORTH EAST QUICKLY TONIGHT. MODELS HAVE BEEN TRENDING
FASTER WITH IT. WITH CONFLUENT FLOW OVERHEAD HAVE REMOVED PRECIP FOR
TOMORROW MORNING. HOWEVER...EXPECT MOST OF THE DAY TO REMAIN CLOUDY
WITH A COOL NORTHWEST WIND.

THERE ARE NO REAL BIG SWINGS IN THE MODELS FROM THIS MORNING AND THE
REMAINDER OF THE FORECAST REFLECTS THIS. CONTINUED DRY FOR MONDAY
AND TUESDAY. THE UPPER LOW SPINS AROUND THE GREAT LAKES AREA WHICH
MAY HELP TO KEEP SOME CLOUDS OVER NORTHEAST SECTION, BUT PRECIP
SHOULD STAY NORTH AND EAST OF THE CWA. NEXT UPPER LOW STILL ON
SCHEDULE FOR LATE TUESDAY AND WEDNESDAY. STILL SUSPICIOUS OF QPF
GENERATED BY GFS ON TUESDAY WITH LITTLE SYNOPTIC FEATURES SUPPORTING
IT. THERE IS SOME UNCERTAINTY IN THE TRACK OF THIS LOW AS IT MOVES
ACROSS THE PLAINS. HAVE FOLLOWED THE PMDEPD WITH A MORE SOUTHERLY
TRACK. THIS WAS HOW THE PREVIOUS FORECASTS WHERE HANDLING IT. THE
ONE CONCERN IS THAT THE LOW IS A LITTLE SLOWER DUE TO BEING CUTOFF
FROM THE MAIN FLOW. HAVE HELD ONTO POPS UP TO 12Z FRI BUT KEPT THE
DAY TIME HOURS DRY. SATURDAY LOOKS TO BE DRY WITH SHORTWAVE RIDGING
OCCURRING AS ANOTHER SYSTEM DROPS DOWN THE WEST COAST.

TEMPS THROUGHOUT THE FORECAST LOOK TO REMAIN AROUND CLIMO OR
SLIGHTLY BELOW. THE CURRENT BLOCKING PATTERN IS ALLOWING FORM
MODIFIED AIR TO MOVE SOUTH PERIODICALLY. THIS COMBINED WITH CLOUDS
AND CHANCES FOR RAIN WILL KEEP TEMPS FROM GETTING TO WARM.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, Apr 19, 3:08 PM CST, 2 hours before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO PARTS OF CENTRAL AND NORTHEAST KANSAS
BY 6 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...
ESPECIALLY ACROSS EAST CENTRAL KANSAS.

THE AREA WITH THE HIGHER CHANCES FOR HAIL AND DAMAGING WINDS IS
SOUTHEAST OF A LINE FROM ABILENE...THROUGH MANHATTAN TO SENECA. THE
GREATEST THREAT FOR AN ISOLATED TORNADO WILL BE SOUTH OF A LINE FROM
COUNCIL GROVE...THROUGH TOPEKA TO LAWRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS EVENING...ESPECIALLY IN
EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The radar

The Topeka radar (KTWX), 86 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Coffey

When
April 19, 5:08 PM CST
Where
Coffey County, 2 mi SW of Waverly
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -95.633

Hail, Coffey

When
April 19, 5:15 PM CST
Where
Coffey County, Waverly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -95.600

Hail, Franklin

When
April 19, 5:23 PM CST
Where
Franklin County, Williamsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -95.467

Hail, Franklin

When
April 19, 5:46 PM CST
Where
Franklin County, 8 mi E of Ottawa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -95.117

Hail, Coffey

When
April 19, 5:57 PM CST
Where
Coffey County, 8 mi W of Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346410, 5346411, 5346412, 5346413, 5346414.